Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 182, NWS San Angelo, TX

May 22, 2016Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 22, 2016, 7:21 PM CDT for Sterling County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 7:21 PM CDT (00:21 UTC)
Expired
May 22, 2016, 8:00 PM CDT
In force
39 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 90 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 6:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3677 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS54 KSJT 230021
SVRSJT
TXC431-230100-
/O.NEW.KSJT.SV.W.0182.160523T0021Z-160523T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STERLING COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  LEES...OR 13 MILES SOUTHEAST OF BIG SPRING...MOVING SOUTHEAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN STERLING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
TEXAS.

LAT...LON 3209 10099 3208 10096 3174 10124 3177 10127
      3208 10127
TIME...MOT...LOC 0019Z 303DEG 19KT 3209 10134 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:01 PM CDT, 20 minutes earlier.

Area forecast discussion, May 22, 7:01 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
701 PM CDT SUN MAY 22 2016

.AVIATION...
/00Z TAFS/

Convection has fired west of the area late this afternoon and
early evening along and ahead of the dryline. Some of this
activity may reach the KSOA, KSJT and possibly the KABI terminals
this evening before weakening. Since activity is rather sparse,
will keep any mention of TS out of the forecast at this time and
continue to monitor trends this evening. Otherwise, MVFR ceilings
are expected across the terminals overnight into Monday Morning,
as stratus develops once again. Ceilings are expected to
lift/scatter out to VFR by late morning.

&&

.PREV DISCUSSION... /issued 342 PM CDT SUN MAY 22 2016/

SHORT TERM...
(Tonight and Monday)

An upper ridge extends from Texas north-northeast into the upper
Mississippi Valley, with the ridge axis shifting slowly east of
our area this afternoon. The dryline is mixing east across the far
western part of Texas, and a few thunderstorms are developing
across parts of the Panhandle to near Childress. The airmass is
very unstable ahead of the dryline and across our area, where
MLCAPE values have increased to 3000-4000 J/KG. The cap is eroding
with partly cloudy skies and surface heating across much of our
area.

Despite lack of large scale forcing for ascent, intense scattered
thunderstorm development is expected along and ahead of the
dryline through late this afternoon and early evening. Steering
flow may allow a few of these to move into the western part of our
area during the evening and early tonight. Elsewhere across our
area, the models continue to offer different solutions on where
storms may develop and track. We are carrying 30-40 PoPs this
afternoon and into tonight. With strong instability and effective
bulk shear 35- 40kt, our area has an accompanying severe weather
risk with the threats including very large hail, damaging winds,
and an isolated tornado. With a rather moist airmass across our
area and precipitable water values between 1.2 and 1.6 inches,
locally heavy rainfall is also possible.

Development of a low-level jet could help to sustain convection
into the night, but rain chances should drop off considerably
after Midnight. Warm and humid conditions are expected with
overnight lows around 70 degrees.

The overall setup on Monday looks similar to today with southwest
flow over our area, but the upper ridge axis will be a little
farther east. The dryline may mix a little farther east into West
Texas Monday afternoon, and the airmass out ahead of it will be
very unstable and moist. We are carrying 20-30 PoPs on Monday,
primarily for the afternoon. The slightly higher (30%) PoPs are
across the northwest part of our area, which will be a little
closer to the dryline. With a similar setup with instability and
vertical shear, the severe weather threats Monday afternoon and
early evening will be similar to those of this afternoon. The SPC
Day 2 Convective Outlook has Slight Risk for much of our area.

19

LONG TERM...
(Monday night through next Sunday)

No significant changes were made in terms of reasoning for the
long term from the previous discussion/forecast. We will continue
to be under southwest flow most of the upcoming work week. The
dryline will move east during the day, retreat during the
overnight hours. With the dryline making it near/into our western
counties each day, and having plenty of instability to work with
due to warm temperatures and plentiful Gulf of Mexico moisture,
isolated to scattered thunderstorms will be possible nearly every
afternoon near/along our western CWA border. As was mentioned in
the previous discussion, pinning down which day has a better
chance at this time is problematic at best, due to the inability
of time any shortwave help moving across the area in southwest
flow aloft. An upper level low is expected to lift northeast into
the Central Plains region late in the week, and this should
represent a more organized broad scale chance for showers and
thunderstorms from Thursday into Friday. We return to weak
southwest flow aloft for the weekend.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  86  70  89 /  40  20  20  20
San Angelo 	 70  87  69  90 /  30  20  20  20
Junction 	 68  85  70  88 /  30  20  20  10

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/24
Hazardous weather outlook, May 22, 3:25 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT SUN MAY 22 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-232030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
325 PM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS COULD MOVE INTO OR DEVELOP IN
WEST CENTRAL TEXAS LATE THIS AFTERNOON THROUGH EARLY TONIGHT.
THE SEVERE WEATHER THREATS INCLUDE VERY LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES...ALONG WITH DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
WEST CENTRAL TEXAS MONDAY AFTERNOON AND EVENING. THE PRIMARY
HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...DEADLY
LIGHTNING AND AN ISOLATED TORNADO. SCATTERED THUNDERSTORMS WILL
BE POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY. SOME STORMS COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...AND AGAIN MONDAY AFTERNOON AND EVENING.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:06 PM CDTSpecial Weather StatementSJTSterling39 min
May 22, 10:13 PM CDTSpecial Weather StatementSJTSterling32 min
May 23, 3:57 PM CDTSpecial Weather StatementSJTUpton63 min
May 23, 4:22 PM CDTSevere Thunderstorm WarningSJTCrockett23 min
May 23, 4:48 PM CDTSevere Thunderstorm WarningSJTCrockett42 min
May 23, 5:33 PM CDTSpecial Weather StatementSJTUpton42 min
May 23, 6:15 PM CDTSpecial Weather StatementSJTCrockett30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.